Details surrounding student’s March overdose emerge

By Zoe Filippenko

Daily Californian, U. California-Berkeley via UWIRE

John Gibson, a U. California-Berkeley student and resident of the Cloyne Court co-op, suffered irreversible brain damage after overdosing on a “cocktail” of drugs the morning of March 18, co-op officials said.

Berkeley Police Department officers found Gibson in his room in a coma at 1:16 p.m. upon receiving a call from another resident of the co-op, according to Jan Stokley, executive director of the Berkeley Student Cooperative.

She said Berkeley police alerted UCPD to the situation later in the afternoon and, according to UCPD Captain Margo Bennett, campus officers took over the investigation when they arrived at the residence at 3:46 p.m.

Gibson was taken to Alta Bates Summit Medical Center after the overdose and returned home to San Diego under his mother’s care a few weeks later, according to Palmer Buchholz, president of the BSC and friend of Gibson.

Stokley said his coma is thought to be the result of an overdose. A hospital test detected marijuana and cocaine in his blood, according to the San Francisco Chronicle.

The co-op officials said Gibson’s activity prior to the trauma is relatively unknown, although Buchholz said she believed he and his roommate were celebrating St. Patrick’s Day throughout the previous night and consumed a “cocktail of various drugs.”

Stokley said there was no organized house-level party, adding that many Cloyne Court residents were preparing for final exams or leaving for spring break at the time of Gibson’s overdose.

“He may have had something going on in his room,” she said. “But it is very difficult for us to address issues that people are engaged in, in the privacy of their rooms.”

She added that the circumstances of the incident are “inconsistent.” And while Gibson’s mother, Madelyn Bennett, told the Chronicle that Gibson had a heart attack, Stokley said the co-op cannot comment on these claims because there are “differing accounts” of the morning. However, Buchholz said she would not be surprised if Gibson’s overdose induced more serious medical complications.

“I’d assume that taking an extreme dose of various drugs might cause a heart attack,” said Buchholz.

In a Chronicle article published Sunday, Bennett raised questions regarding the timeliness of residents’ response to Gibson’s overdose. She said Gibson was noticed by a fellow resident at 10 a.m. in the midst of having a heart attack, but co-op members did not report the incident until around 1 p.m.


Buchholz said these claims are “not substantiated” and co-op residents responded in an “organized, excellent” manner. She said it was not Gibson’s roommate who contacted police, but someone who walked into the room while his roommate was out making a snack.

“They contained the situation well and contacted authorities quickly,” she said.

An optional “community action workshop” was held in April for Cloyne Court residents to teach members how to “recognize alarming behavior” that may indicate overdose and “call for help,” according to Buchholz.

Stokley added that the co-op arranged grief counseling and other resources for students after the “shocking” incident.

“Gibson was a character that a lot of people loved to have around,” Buchholz said. “This was a truly extraordinary event that took a lot of people by surprise.”